Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 15, 2018, 3:56 PM EDT for 4 counties in Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 3:56 PM EDT (19:56 UTC)
- Expired
- May 15, 2018, 5:23 PM EDT
- In force
- 87 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WGUS51 KRNK 151956
FFWRNK
VAC023-161-770-775-160000-
/O.NEW.KRNK.FF.W.0003.180515T1956Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
356 PM EDT TUE MAY 15 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northeastern Roanoke County in west central Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
Southwestern Botetourt County in west central Virginia...
* Until 800 PM EDT
* At 355 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
Additional rainfall amounts of 1 to 2 inches in an hour are possible
in the warned area.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
3729 7985 3727 7986 3724 7984 3722 7985
3722 7987 3721 7988 3724 8013 3731 8012
3738 8008
$$
PC2 follow-up statements
145
WGUS71 KRNK 152031
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
431 PM EDT TUE MAY 15 2018
VAC023-161-770-775-160000-
/O.CON.KRNK.FF.W.0003.000000T0000Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Botetourt VA-
431 PM EDT TUE MAY 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHEASTERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY
OF SALEM AND THE CITY OF ROANOKE...
At 428 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area although
rain rates have diminished considerably. One to two inches of rain
have already fallen across parts of north Roanoke according to
several automated rain gauges.
Additional rainfall amounts of up to a half inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
3729 7985 3727 7986 3724 7984 3722 7985
3722 7987 3721 7988 3724 8013 3731 8012
3738 8008
$$
PC957
WGUS71 KRNK 152123
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
523 PM EDT TUE MAY 15 2018
VAC023-161-770-775-152132-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Botetourt VA-
523 PM EDT TUE MAY 15 2018
...THE FLASH FLOOD WARNING FOR
NORTHEASTERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY
OF SALEM AND THE CITY OF ROANOKE IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
3729 7985 3727 7986 3724 7984 3722 7985
3722 7987 3721 7988 3724 8013 3731 8012
3738 8008
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:01 PM EDT, 55 minutes earlier.
Area forecast discussion, May 15, 3:01 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Tue May 15 2018 .SYNOPSIS... A stationary front will remain just over the Mid Atlantic region and Ohio Valley for the rest of the week. Tropical moisture will intersect this boundary resulting in daily showers and thunderstorms through at least Friday. Temperatures will stay above normal. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM EDT Tuesday... Thunderstorms have initiated due to orographic forcing in a moist unstable environment. Expect terrain and outflow interaction to be dominant factors affecting movement and propagation of storms. Expect locally heavy rain from any storms and a marginal threat for severe weather especially from I-64 northward. There looks to be enough forcing from weak short wave energy in the juicy airmass to keep showers stewing around overnight especially from the mountains of NC up through the Shenadoah valley. Approach of low pressure in tropical airmass will keep a good chance for showers and thunderstorms across the region again tomorrow, though greater coverage and increased cloud cover will limit instability a bit and significant shear will remain absent. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 AM EDT Tuesday... This portion of the forecast period is shaping up to one characterized by frequent, and potentially heavy, rainfall. The baroclinic zone that is currently north of our region will gradually move southward and be positioned over our region. Concurrent to this event, we expect a very strong and moist flow off the eastern portion of the Gulf of Mexico. This flow will maintain itself through Friday on the east side of an upper low that is progged to move north from the panhandle of Florida to central Kentucky. This persistent flow crossing the baroclinic zone almost on an orthogonal angle will help to maximize rainfall across the area. We will need to monitor on a daily basis how much rain has fallen in comparison with the various flash flood guidance to assess any need for flash flood watches and/or warnings. Temperatures during this portion of the forecast will average about five degrees above normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 309 PM EDT Monday... The weekend will start with a upper level low positioned across IL/IN/OH. The generous southerly stream of moisture that was over the area Thursday and Friday, will continue to hold fast for Saturday as well. Look for scattered to likely coverage showers and storms across the area again, with the potential again for some locally heavy rain. The activity will wane Saturday night with the loss of daytime heating, plus the best upper level dynamics will weaken as the upper low opens up, and gets ejected northeast in advance of an approaching cold front. On Sunday, the approaching cold front will still be upstream of the region, but a continuation of a moisture rich low level profile, combined with daytime and differential heating will allow for scattered shower and some thunderstorm development. The cold front is expected cross the area on Monday, allowing for a return of greater coverage of showers and storms across the region. Chances decrease only slightly on Tuesday thanks to the front stalling just to our south, and then starting to make headway north again by the late afternoon. Temperatures during this portion of the forecast will average five to ten degrees above normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 245 PM EDT Tuesday... Thunderstorms will be affecting TAF sites early his period, especially along and west of the Blue Ridge. Terrain and outflow will play a big role in storm formation and make specific timing difficult in TAFs. Will use generous duration tempo groups and amend when convection becomes more certain. Expect storms to diminish with loss of heating, though there remains enough forcing in moist environment to keep showers/rumble of thunder going overnight especially from the mountains of NC up through the Shenandoah valley. Plume of low level moisture will also work up the mountains and foothills with some low stratus/fog affecting KBCB and KROA, and possibly KLYH and KDAN as well. KLWB may also experience some LIFR cigs/vsbys late tonight if they get some rain then break out and cool late. Heating tomorrow will reinvigorate convection with widespread showers/thunderstorms affecting TAF sites from mid morning on. Winds will generally be light outside of thunderstorms. .Extended Aviation Discussion... Probability for showers/thunderstorms will increase associated with southward sagging front and moisture streaming north from the Gulf of Mexico. Weather pattern will remain summerlike through the week. Daily threat for numerous afternoon and evening showers and thunderstorms with MVFR ceilings and visibilities will continue through the end of the week. && .CLIMATE... As of 940 PM EDT Monday... Additional record warmth remains possible on Tuesday. May 15th Record Highs....Record Warm Lows Roanoke Va 92 in 1962 ......65 in 1963 Danville VA 95 in 1985 ......64 in 2009 Lynchburg VA 93 in 1900 ......65 in 1905 Blacksburg VA 88 in 1985 ......60 in 2004 Bluefield WV 85 in 1988 ......62 in 2013 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...DS LONG TERM...DS AVIATION...MBS/AMS CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Tue May 15 2018 VAZ019-020-024-WVZ507-508-161000- Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening across northern and central Virginia and West Virginia. The primary threat from any severe storms will be damaging winds and large hail. Heavy rain and frequent lightning will accompany the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- WVZ042>044-161000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 3:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 NNE ROANOKE 37.33N 79.92W
05/15/2018 E0.25 INCH ROANOKE VA PUBLIC
PEA SIZE HAIL
&&
MBSSpecial weather statement, May 15, 3:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT TUE MAY 15 2018
VAZ010-013-WVZ042-152030-
Pulaski-Bland-Mercer-
340 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PULASKI...BLAND AND SOUTH CENTRAL MERCER COUNTIES...
Until 430 PM EDT
At 340 PM EDT, a strong thunderstorm was located over Bland, moving
northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Bastian...
and Rocky Gap.
LAT...LON 3739 8110 3729 8099 3727 8101 3718 8090
3718 8089 3716 8087 3711 8081 3705 8098
3705 8103 3702 8111 3704 8113 3702 8117
3715 8127
TIME...MOT...LOC 1940Z 240DEG 7KT 3711 8114
JRLocal storm report, May 15, 3:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 SSW PILOT 37.03N 80.39W
05/15/2018 E0.25 INCH MONTGOMERY VA PUBLIC
PEA SIZE HAIL
&&
MBSLocal storm report, May 15, 3:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 5 ESE SPEEDWELL 36.78N 81.08W
05/15/2018 GRAYSON VA PUBLIC
BRUSH CREEK REPORTED OUT OF ITS BANKS, WITH WATER OVER
BRUSH CREEK ROAD IN SPOTS.
&&
HYSELLLocal storm report, May 15, 3:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 SSW TROUTVILLE 37.36N 79.92W
05/15/2018 E0.25 INCH BOTETOURT VA PUBLIC
PEA TO DIME SIZE HAIL
&&
MBSLocal storm report, May 15, 3:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ROANOKE 37.28N 79.96W
05/15/2018 E0.25 INCH CITY OF ROANOKE VA PUBLIC
PEA TO DIME SIZE HAIL REPORTED AT CAMPING WORLD
&&
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:40 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 35 min |
| May 15, 2:03 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe | 3 hr |
| May 15, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 51 min |
| May 15, 2:13 PM EDT | Special Weather Statement | RNK | Giles | 47 min |
| May 15, 2:28 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| May 15, 2:58 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 47 min |
| May 15, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 64 min |
| May 15, 3:18 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| May 15, 3:25 PM EDT | Special Weather Statement | RNK | Franklin | 50 min |
| May 15, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery | 67 min |
| May 15, 3:40 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| May 15, 4:26 PM EDT | Special Weather Statement | RNK | Patrick | 64 min |
| May 15, 5:03 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| May 15, 6:17 PM EDT | Special Weather Statement | RNK | Tazewell | 58 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.